Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Fort Worth, TX

April 3, 2014Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 3, 2014, 7:22 PM CDT for Denton County, Texas. It was in force for 113 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 7:22 PM CDT (00:22 UTC)
Expired
Apr 3, 2014, 9:15 PM CDT
In force
113 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 74 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:35 PM CDTFLASH FLOODDenton, TX6-8 INCHES OF WATER ON THE ROAD AT THE INTERSECTION OF HUMMINGBIRD DRIVE AND CARDINAL LANE
Apr 3, 8:38 PM CDTFLASH FLOOD6 E Denton, TXPALOMA CREEK IS OUT ITS BANK AND BEGINNING TO FLOOD HOUSES.
Apr 3, 8:38 PM CDTFLASH FLOOD6 E Denton, TXPALOMA CREEK IS OUT OF ITS BANKS AND BEGINNING TO FLOOD HOUSES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
949 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WGUS54 KFWD 040022
FFWFWD
TXC121-040215-
/O.NEW.KFWD.FF.W.0002.140404T0022Z-140404T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
722 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 721 PM CDT...RUNOFF FROM RECENT HEAVY RAINFALL IN DENTON WILL 
CONTINUE TO PRODUCE FLASH FLOODING.  STORMS IN THE AREA WILL 
CONTINUE TO PRODUCE RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR AND 
EXACERBATE ONGOING FLOODING ISSUES WITHIN THE CITY OF DENTON.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED INCLUDE...SHADY   
SHORES...LITTLE ELM...DENTON...KRUM...KRUGERVILLE...CROSS ROADS AND 
AUBREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND...DONT
DROWN. IT ONLY TAKES TWO FEET OF MOVING WATER TO CARRY AWAY MOST
VEHICLES...INCLUDING PICKUPS AND SPORT UTILITY VEHICLES. TAKE A
DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL WATER
RECEDES. CHILDREN SHOULD NEVER PLAY AROUND HIGH WATER...DRAINAGE
DITCHES...STORM DRAINS...OR FLOODED STREAMS.

&&

LAT...LON 3332 9684 3305 9684 3304 9739 3331 9739

$$


CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:45 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 3, 3:45 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT THU APR 3 2014

.DISCUSSION...
A DRYLINE HAS SURGED THROUGH BOWIE AND BRIDGEPORT BUT REMAINS WELL
WEST OF COMANCHE AND GOLDTHWAITE. THE BULGE HAS HELPED MAXIMIZE
LOW-LEVEL CONVERGENCE WHERE THE INITIAL SURFACE-BASED STORMS
DEVELOPED. DESPITE PERSISTENT CLOUD COVER EAST OF THE BOUNDARY...
TEMPERATURES CLIMBED INTO THE 80S WITH DEW POINTS IN THE MID TO
UPPER 60S. MID-AFTERNOON MLCAPE VALUES HAVE EXCEEDED 3000J/KG...
AND NEW UPDRAFTS ROOTED IN THIS VERY UNSTABLE BOUNDARY LAYER WILL
QUICKLY BE ABLE TO SUPPORT LARGE HAIL. ALTHOUGH THERE HAS BEEN
SOME MOISTURE RECOVERY IN THE MID-LEVELS...THERE REMAINS AMPLE DRY
AIR TO ENHANCE THE DOWNBURST POTENTIAL WITH STORMS THIS AFTERNOON.
WITH THE INITIAL STORMS...HIGH LCLS AND VEERING WINDS AHEAD OF THE
BOUNDARY WILL TEND TO REDUCE THE TORNADO THREAT. ALTHOUGH THE
DRYLINE WILL ENHANCE THE LOW-LEVEL SHEAR...CONVECTIVE ELEMENTS
WILL HAVE A TENDENCY TO GRADUALLY SEPARATE FROM THE BOUNDARY.
HOWEVER...DEEP LAYER SHEAR FAVORS ROTATING UPDRAFTS. AND WITH
DISCRETE CELLS IN A VERY UNSTABLE ENVIRONMENT...THE TORNADO THREAT
WILL GRADUALLY INCREASE AS THE ACTIVITY MOVES EAST...EVEN WITHOUT
THE AID OF NEAR-BOUNDARY MECHANICS.

HOWEVER...INHIBITION REMAINS FARTHER EAST AND MAY PREVENT DEEP
CONVECTION FROM INITIATING FAR IN ADVANCE OF THE BOUNDARY. THIS
COULD KEEP THE SOUTHEASTERN HALF OF THE CWA...WHICH WILL REMAIN
WELL SEPARATED FROM THE LARGE-SCALE FORCING FOR ASCENT...
RELATIVELY QUIET UNTIL THE EVENING HOURS. A COLD FRONT IS JUST
NORTH OF THE RED RIVER AND WILL EVENTUALLY OVERWHELM THE LINGERING
DRYLINE THIS EVENING...INCREASING STORM CHANCES ACROSS CENTRAL AND
EAST TEXAS. WITH THIS SURFACE FOCUS... DISCRETE CELLS MAY
EVENTUALLY CONGEAL INTO A LINEAR MCS...WHICH WOULD INCREASE THE
WIND THREAT WHILE DIMINISHING THE POTENTIAL FOR LARGE HAIL AND
TORNADOES.

WARM AND HUMID WEATHER HAS PREVAILED MUCH OF THE WEEK...BUT FRIDAY
MORNING WILL BE NOTICEABLY COOLER WITH GUSTY NORTH WINDS.
TEMPERATURES MAY DIP INTO THE 30S IN NORTHERN ZONES SATURDAY
MORNING. ALTHOUGH DEW POINTS ARE MARGINAL FOR FROST...ANYONE
CONCERNED ABOUT SENSITIVE VEGETATION SHOULD KEEP ABREAST OF THE
FORECAST.

A LONGWAVE TROUGH APPROACHING THE WEST COAST WILL CREEP SLOWLY
TOWARD TEXAS THIS WEEKEND. PACIFIC MOISTURE WILL BEGIN STREAMING
OVER THE COOL SURFACE LAYER ON SATURDAY WHEN RAIN CHANCES WILL
RETURN TO THE FORECAST. THE CLOUDY AND UNSEASONABLY COOL WEATHER
WILL CONTINUE ON SUNDAY WHEN GULF MOISTURE RETURNS AT 850MB.
PROGGED ISENTROPIC LIFT OVER THE COOL SURFACE LAYER WOULD RESULT
IN WIDESPREAD RAIN. A 40 POP ON DAY 4 SHOWS MODERATE TO HIGH
CONFIDENCE IN RAIN OCCURRING...BUT THIS IS UNLIKELY TO YIELD THE
COPIOUS RAINFALL THAT THE DROUGHT-PLAGUED REGION NEEDS. HOWEVER...
A SLOW/GENTLE RAIN AND LIMITED EVAPORATION WILL ALLOW THE TOPSOIL
TO MAKE THE MOST OF WHAT DOES FALL. UNFORTUNATELY FOR THOSE
ENGAGED IN OUTDOOR ACTIVITIES...SUNDAY LOOKS TO BE AN UNSEASONABLY
COOL AND DAMP DAY FOR APRIL.

THE TROUGH WILL PASS EAST AROUND MONDAY...BRINGING AN END TO THE
RAIN CHANCES. REINFORCING SHOTS OF COOL AIR IN THE NORTHWEST FLOW
ON THE BACKSIDE OF THE SYSTEM WILL PREVENT TEMPERATURES FROM
RETURNING TO NORMAL UNTIL LATE NEXT WEEK.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  67  45  67  48 /  20   0   0  20  20
WACO, TX              50  70  44  68  48 /  30   0   0  20  30
PARIS, TX             48  65  41  65  46 /  70   0   0  10  20
DENTON, TX            45  67  42  65  46 /  20   0   0  20  20
MCKINNEY, TX          46  67  40  65  46 /  20   0   0  10  20
DALLAS, TX            49  68  46  66  48 /  20   0   0  20  20
TERRELL, TX           50  67  43  65  47 /  50   0   0  20  20
CORSICANA, TX         51  68  45  66  48 /  50   0   0  20  30
TEMPLE, TX            50  70  44  66  49 /  30   0   0  20  30
MINERAL WELLS, TX     43  69  40  66  46 /   5   0   0  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ091-100>102-
115>117-129>132-141.

&&

09/25
Hazardous weather outlook, Apr 3, 3:24 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT THU APR 3 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE WILL BE A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS MUCH OF NORTH AND CENTRAL TEXAS. THE RISK AREA IS EAST OF A
LINE FROM ST JO TO MINERAL WELLS TO COMANCHE...AND INCLUDES THE
DFW METROPLEX AND THE WACO/TEMPLE/KILLEEN AREAS. LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS ARE THE MAIN THREATS...BUT ONE OR TWO
TORNADOES MAY ALSO OCCUR.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ALONG AND WEST OF
INTERSTATE 35. A RED FLAG WARNING WILL BE IN EFFECT THROUGH EARLY
THIS EVENING IN AREAS ALONG AND WEST OF A LINE FROM NOCONA...TO
GLEN ROSE...TO COMANCHE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOW THUNDERSTORM CHANCES WILL RETURN SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...BUT THE ACTIVITY IS NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED IN SOME AREAS THROUGH
THIS EVENING.

In the hours before

Special weather statement, Apr 3, 6:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
657 PM CDT THU APR 3 2014

TXZ103-040030-
DENTON TX-
657 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL DENTON COUNTY

AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF DENTON...MOVING EAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...AUBREY...
BARTONVILLE...COPPER CANYON...CORINTH...CORRAL CITY...CROSS ROADS...
DENTON...DOUBLE OAK...HACKBERRY...HICKORY CREEK...HIGHLAND VILLAGE...
JUSTIN...KRUGERVILLE...KRUM...LAKE DALLAS...LITTLE ELM...NORTHLAKE...
SHADY SHORES...THE COLONY AND LAKE LEWISVILLE.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR EASTERN TEXAS.

LAT...LON 3337 9684 3309 9684 3304 9739 3320 9740
      3323 9740 3323 9739 3334 9739
TIME...MOT...LOC 2358Z 257DEG 27KT 3319 9724

CAVANAUGH
Local storm report, Apr 3, 7:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     2 E PROSPER             33.23N  96.79W
04/03/2014                   COLLIN             TX   TRAINED SPOTTER

            FUNNEL CLOUD HALF WAY TO THE GROUND 2 MILES EAST OF
            PROSPER
Special weather statement, Apr 3, 7:07 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 PM CDT THU APR 3 2014

TXZ143>145-157-159-040100-
HAMILTON TX-HILL TX-MCLENNAN TX-BOSQUE TX-CORYELL TX-
707 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BOSQUE COUNTY
  NORTHERN CORYELL COUNTY
  EAST CENTRAL HAMILTON COUNTY
  HILL COUNTY
  MCLENNAN COUNTY

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF BENBROOK...
MOVING EAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLMEAD...BEVERLY HILLS...
BRUCEVILLE-EDDY...BYNUM...CARL'S CORNER...CLIFTON...CRAWFORD...FORT
GATES...GATESVILLE...HALLSBURG...HEWITT...HILLSBORO...HUBBARD...
LACY-LAKEVIEW...LORENA...MART...MCGREGOR...MOODY...NORTHCREST...
RIESEL...ROBINSON...VALLEY MILLS...WACO...WEST...WHITNEY...WOODWAY
AND LAKE WHITNEY STATE PARK.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR EASTERN TEXAS.

LAT...LON 3153 9812 3191 9767 3215 9704 3181 9674
      3171 9693 3152 9681 3124 9734 3139 9747
      3139 9769
TIME...MOT...LOC 0006Z 180DEG 0KT 3262 9745
Local storm report, Apr 3, 7:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 N GRANBURY            32.51N  97.80W
04/03/2014  E0.75 INCH       HOOD               TX   TRAINED SPOTTER
Local storm report, Apr 3, 7:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MCKINNEY                33.20N  96.62W
04/03/2014  E1.75 INCH       COLLIN             TX   LAW ENFORCEMENT

            REPORTED AT SHERIFFS OFFICE AT BLOOMDALE ROAD AND US 75
Local storm report, Apr 3, 7:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
717 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             10 S WEATHERFORD        32.63N  97.80W
04/03/2014  E1.00 INCH       PARKER             TX   AMATEUR RADIO

            REPORTED NEAR TIN TOP IN SOUTHERN PARKER COUNTY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:02 PM CDTSevere Thunderstorm WarningFWDDenton58 min
Apr 3, 7:05 PM CDTSevere Thunderstorm WarningFWDCollin55 min
Apr 3, 7:07 PM CDTSpecial Weather StatementFWDBosque, Hill, McLennan53 min
Apr 3, 7:11 PM CDTSevere Thunderstorm WarningFWDHood, Johnson, Parker, Tarrant49 min
Apr 3, 7:11 PM CDTTornado WarningFWDCollin49 min
Apr 3, 7:20 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, McLennan55 min
Apr 3, 7:43 PM CDTTornado WarningFWDCollin, Hunt47 min
Apr 3, 7:45 PM CDTSevere Thunderstorm WarningFWDCollin60 min
Apr 3, 7:54 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant, Wise66 min
Apr 3, 8:24 PM CDTSpecial Weather StatementFWDKaufman36 min
Apr 3, 8:27 PM CDTTornado WarningFWDDelta, Hopkins, Hunt48 min
Apr 3, 8:40 PM CDTFlash Flood WarningFWDCollin, Hunt2 hr
Apr 3, 9:11 PM CDTAreal Flood WarningFWDDenton3 hr
Apr 3, 9:11 PM CDTTornado WarningFWDDelta, Hopkins, Lamar49 min
Apr 3, 9:41 PM CDTSpecial Weather StatementFWDRains, Rockwall34 min
Apr 3, 9:52 PM CDTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains53 min
Apr 3, 9:56 PM CDTSpecial Weather StatementFWDDallas34 min
Apr 3, 10:59 PM CDTSevere Thunderstorm WarningFWDRains, Van Zandt46 min
Apr 3, 11:59 PM CDTWind AdvisoryFWDBosque, Collin, Comanche, Cooke, Dallas, Delta and 26 more3 hr
Apr 4, 2:37 AM CDTSpecial Weather StatementFWDLeon23 min
Apr 4, 9:19 AM CDTRiver Flood WarningFWDHunt26 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.